Massachusetts, 2021

Lightning Strike in Massachusetts, July 3, 2021

July 3, 2021 · NWS BOX · 1 event in 1 county or zone

A cold pool aloft caused numerous showers and an isolated thunderstorm across eastern MA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold pool aloft caused numerous showers and an isolated thunderstorm across eastern MA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 3, 3:01 PM EST, 4 minutes earlier.

Area forecast discussion, Jul 3, 3:01 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
401 PM EDT Sat Jul 3 2021

.SYNOPSIS...
Upper low pressure moves over Southern New England tonight and
early Sunday, bringing showers and isolated thunder. Drier and
milder Sunday, but temperatures still below normal with a
continued risk of showers. Warming trend next week and becoming
hot and humid Tuesday and Wednesday with the risk of a few
showers and thunderstorms ahead of an approaching cold front.
The front may stall nearby on Thursday with unsettled
conditions, then Elsa or its remnants may approach the region
late next week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Closed upper low and associated cold pool moving over Srn New
England late afternoon/evening. The low will remain overhead through
much of the night, moving offshore toward Sunday morning.

Model cross-sections of moisture show deep moisture with the upper
low. PW values are less impressive, at 1.15 to 1.20 inches, which is
slightly above average but well within the normal range. The upper
jet and its favorable lift area was over Srn New England during the
afternoon and will linger until early tonight. This will support
rain/showers through the early night. Isolated thunder is also
possible, mainly across parts of RI and Eastern MA. Radar was on
top of the wet weather at 3 PM, with an area of rain across Srn
CT/Srn RI/Southeast MA moving north. Additional rain is
positioning over the waters south of MA, also moving north.

Will forecast categorical pops trending east into Eastern MA by
evening. Then, once the lift-favorable area moves off to the
east, expect a continued moist low level flow. This will keep
clouds and fog over the region and may generate some drizzle or
light showers overnight.

Dew points will remain 53 to 60 overnight, and with moist air
forming a blanket of clouds overhead...expect min temps in that same
range of 53 to 60, warmest on the Cape and Islands while coolest
temps will be in the hills of Western and Central MA.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Overview...

Upper closed low will move off through the Maritimes Sunday and
Sunday night.

Details...

Although the upper low will be departing, there will be enough cold
air lingering aloft. Also, a weak disturbance circles around the
outside of the upper low and across Srn New England. That means
potential for a new round of showers Sunday afternoon, especially if
there are breaks of sun that provide some solar heating to
destabilize the airmass. Will mention chance pops for these showers.
There is enough instability for isolated thunder, with the best
support over Western MA and CT. Expect the showers/thunder to
dissipate after sunset. Clouds then diminish overnight.

The mixed layer is forecast to reach between 850-mb and 900-mb.
Temperatures at 850-mb reach 7-10C. At 900-mb they reach 10-13C,
which is equiv to 5-8C. Splitting the difference, expect 6-9C at the
top of the layer, which supports max temps in the upper 60s to mid
70s. Dew points will linger in the mid 50s, supporting min temps
Sunday night in mid 50s to around 60.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...

.LONG TERM /MONDAY THROUGH SATURDAY/...

Highlights...

* Warming trend towards mid-week then low confidence in the forecast
  towards late week, which hinges on Elsa's development.

Details...

After we get rid of the upper low that has unfortunately brought
about the unseasonably cool and dreary weather for the holiday
weekend, rising heights will lead to a warming trend with perhaps a
chance for a day or two of above normal temperatures. For reference,
normal highs for the second week of July are in the low to mid 80s.
Tuesday into Wednesday will be accompanied by diurnal showers and
thunderstorms, especially north and west of the I-95 corridor. Some
of these storms could be enhanced by an approaching shortwave trough
and an accompanying cold front. But the placement and progression of
the cold front and ultimately where it stalls out remain uncertain.
Then forecast confidence really drops off later into the work week
as we monitor the progression of what is currently Hurricane Elsa.
Guidance remains split on Elsa's interaction with Hispaniola, and
the subsequent interaction with a broad upper level trough that is
expected to develop over Eastern US. How Elsa emerges from its
interaction with Hispaniola's mountainous terrain will just be as
pivotal as the evolution of the upper level trough in determining
the extent to which Elsa impacts Southern New England. Therefore,
have relied mostly on a blend of guidance for this portion of the
forecast. It is reasonable to say there is increased potential for
enhanced rainfall along with increased surf and rip currents
sometime Thursday into Friday. But unfortunately, any more specifics
would be speculation with this much uncertainty at this time frame.
Regardless, it does look like Saturday would feature cooler and
perhaps drier weather.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Tonight...

MVFR and IFR conditions in showers and fog. Most showers will be
across RI and Eastern MA before midnight, decreasing overnight.

Sunday...

MVFR cigs in the morning, with conditions improving to VFR in the
afternoon.  Scattered showers with isolated thunder possible in the
afternoon.

Sunday night...Mainly VFR, with local IFR in fog and low clouds
especially near the CT River Valley.

KBOS TAF...High confidence.

KBDL TAF...High confidence.

Outlook /Monday through Thursday/...

Monday: VFR. Slight chance SHRA.

Monday Night: VFR. Slight chance SHRA, isolated TSRA.

Tuesday through Tuesday Night: VFR. Breezy. Slight chance SHRA,
isolated TSRA.

Wednesday: VFR. Chance SHRA, slight chance TSRA.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Tonight...High Confidence.

Northeast wind 20 to 25 kt will diminish tonight.  Seas 5-6 feet on
the outer waters with lower seas closer to shore. Showers and
isolated thunder, diminishing after sunset.

Sunday and Sunday night...High confidence.

Lingering 5 to 6 foot seas will subside below 5 feet Sunday. North
to northwest winds at or below 15 kt.

Outlook /Monday through Thursday/...

Sunday Night: Winds less than 25 kt. Seas up to 5 ft. Slight
chance of rain showers.

Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.

Monday Night: Winds less than 25 kt. Seas up to 5 ft. Slight
chance of rain showers.

Tuesday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas up to 5 ft. Slight chance of rain showers,
isolated thunderstorms.

Tuesday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of rough seas. Slight chance of rain
showers, isolated thunderstorms.

Wednesday: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain showers, slight chance of thunderstorms.

&&

.CLIMATE...
Record Low Max Temps Sat July 3...

BOS 61/1914 So far today 60.
BDL 61/1914 So far today 62...no record
PVD 60/1914 So far today 62...no record
ORH 61/1914 So far today 57.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...High Rip Current Risk until 8 PM EDT this evening for MAZ007-
     019-022-024.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ231-
     235-237.
     Small Craft Advisory until 7 AM EDT Monday for ANZ250-254-255.
     Small Craft Advisory until 5 AM EDT Sunday for ANZ251.
     Small Craft Advisory until 5 PM EDT Sunday for ANZ256.

&&

SYNOPSIS...WTB/Chai
NEAR TERM...WTB
SHORT TERM...WTB
LONG TERM...Chai
AVIATION...WTB/Chai
MARINE...WTB/Chai
CLIMATE...Staff
Hazardous weather outlook, Jul 3, 3:34 AM EST, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
434 AM EDT Sat Jul 3 2021

CTZ002>004-MAZ002>006-008>018-020-021-023-026-RIZ001>007-040845-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Dukes MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-
434 AM EDT Sat Jul 3 2021

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, northern Rhode
Island and southern Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ007-019-022-024-040845-
Eastern Essex MA-Eastern Plymouth MA-Barnstable MA-Nantucket MA-
434 AM EDT Sat Jul 3 2021

...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeastern Massachusetts
and southeastern Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-040845-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
434 AM EDT Sat Jul 3 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jul 3, 2:38 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
338 PM EDT Sat Jul 3 2021

MAZ013-016>023-RIZ001-002-005-007-032030-
Southern Plymouth MA-Western Plymouth MA-Eastern Norfolk MA-Dukes MA-
Barnstable MA-Eastern Plymouth MA-Southern Bristol MA-
Western Norfolk MA-Northern Bristol MA-Newport RI-
Northwest Providence RI-Bristol RI-Southeast Providence RI-
338 PM EDT Sat Jul 3 2021

...Heavy showers and Isolated Thunderstorms are moving
through Southeast New England...

At 338 PM EDT, Doppler radar was tracking showers and isolated
thunderstorms from Lincoln Rhode Island to Taunton and Falmouth
Massachusetts, moving northeast at 35 mph. Rain from these showers
may cause minor flooding of some poor drainage areas.

Locations impacted include... Providence, New Bedford, Brockton,
Quincy, Fall River, Pawtucket, Plymouth, Taunton, Weymouth, East
Providence, Barnstable, Braintree, Dartmouth, Cumberland, Randolph,
North Providence, Falmouth, North Attleborough, Stoughton and
Bridgewater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Do not drive through flooded
roads.

&&

LAT...LON 4144 7084 4145 7084 4154 7065 4175 7063
      4174 7071 4158 7082 4160 7096 4142 7086
      4153 7097 4141 7094 4141 7095 4164 7123
      4172 7116 4167 7125 4191 7148 4231 7088
      4220 7071 4181 7053 4166 7012
TIME...MOT...LOC 1930Z 240DEG 49KT 4170 7108

WTB

The radar

The Boston radar (KBOX), 17 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Plymouth

When
July 3, 3:05 PM EST
Where
Plymouth County, 1.61 mi NNE of Brockton Hgts
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.102, -71.061

In Brockton, a house was struck by lightning on Pine Grove Drive, resulting in a fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2021Every state in 2021This day in weather historyWarnings in Massachusetts, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966253.